Winter Storm, Northern Campbell
- When
- November 26, 8:00 PM MST to November 27, 12:00 PM MST
- Where
- Northern Campbell forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
An upper level system moved across the Northern Plains, bringing snow to much of northeast Wyoming. Snow developed across the area during the evening and continued through the morning of the 27th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An upper level system moved across the Northern Plains, bringing snow to much of northeast Wyoming. Snow developed across the area during the evening and continued through the morning of the 27th. The heaviest snow fell across northern Campbell County and Crook County. Snowfall amounts of 3 to 7 inches were reported across these areas, with the highest amounts over extreme northern Campbell County and the Bear Lodge Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 26, 2:10 PM MST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MST SAT NOV 26 2005
...MAJOR WINTER STORM TAKING AIM ON REGION...
.DISCUSSION...20Z SURFACE ANALYSIS SHOWED LOW NEAR KPHP...A
REFLECTION OF INITIAL SHORTWAVE ENERGY MOVING ACROSS EASTERN
WY/WESTERN SD. MAIN EFFECT OF INITIAL WAVE IS TO MOISTEN ATMOSPHERE.
130KT JET PLOWING INTO SOUTHERN ROCKIES...AND THIS SYSTEM IS THE
MAIN CONCERN THIS FORECAST PERIOD.
OVERVIEW TONIGHT THROUGH MONDAY AFTERNOON...JET STREAK WILL RACE
INTO THE CENTRAL PLAINS. WEAK 500MB CIRCULATION TO DEVELOP NEAR
INITIAL SHORTWAVE MENTIONED ABOVE. THIS CIRCULATION WILL DROP
SOUTHEAST AND CLOSE OFF AS JET STREAK ENTERS KS. UPPER LOW THEN
MOVES INTO EASTERN NE/WESTERN IA BY 00Z TUESDAY. SYSTEM WILL PULL
PROGRESSIVELY COLDER AIR INTO THE NORTHERN PLAINS THROUGH THE PERIOD.
12Z NAM/GFS IN GOOD AGREEMENT...BUT 18Z NAM HAS COME IN DRIER. WILL
LEAN TOWARD 12Z SOLUTIONS AS WELL AS SURROUNDING OFFICE
COLLABORATION.
TONIGHT...CYCLOGENESIS BEGINS IN EASTERN CO AS KPHP LOW SINKS
THROUGH NE AND IS ABSORBED IN DEEPENING LOW. INITIAL SHOT OF
PRECIPITATION WILL OCCUR OVERNIGHT WITH ISENTROPIC LIFT AHEAD OF
MAIN WAVE...ESPECIALLY OVER THE WEST. WET BULB ZEROS SHOW ANY
INITIAL START AS RAIN WILL QUICKLY CHANGE TO SNOW.
SUNDAY...SURFACE LOW WRAPS UP OVER CENTRAL NE WITH INVERTED TROUGH
BACK INTO SOUTHEAST MT. SIGNIFICANT DEFORMATION ZONE PRECIPITATION
SHIELD FORECAST TO DEVELOP ACROSS NORTHEAST WY AND FAR NORTHWEST SD.
SOMEWHAT OF A DRY SLOT FORECAST TO DEVELOP ON THE LEE SIDE OF THE
HILLS. MAINLY SNOW ON SUNDAY...WITH A MIX IN THE FAR SOUTH. STRONG
GRADIENT DEVELOPS SO EXPECT WINDY CONDITIONS TO EXACERBATE
SNOWFALL...CAUSING EXTENSIVE BLOWING AND DRIFTING SNOW REDUCING
VISIBILITIES.
SUNDAY NIGHT...SURFACE LOW MOVES INTO SOUTHWEST MN WITH INVERTED
TROUGH INTO THE BLACK HILLS. INITIAL DEFORMATION ZONE PRECIPITATION
WILL BE ON THE WANE WITH THE UPSLOPE MACHINE OF THE FAVORED AREAS OF
THE BLACK HILLS KICKING IN. GRADIENT CONTINUES TO TIGHTEN...SO DON/T
EXPECT MUCH REDUCTION OF WIND AND REDUCED VISIBILITIES WHERE SNOW
FALLS. NEW AREA OF DEFORMATION ZONE PRECIPITATION WILL DEVELOP
ACROSS NE AND MOVE INTO CENTRAL AND EASTERN SD...WITH THE POTENTIAL
FOR HEAVY SNOW IN SOUTH CENTRAL SD.
MONDAY...SYSTEM MOVES INTO THE GREAT LAKES WITH PRECIPITATION
WINDING DOWN OVER CENTRAL SD. CONTINUED VERY WINDY.
WILL ISSUE A VARIETY OF WARNINGS AND WATCHES OVER THE CWA FOR THIS
FORECAST PACKAGE. LOOKS LIKE 5 TO 9 INCHES IN NORTHEAST WY...WITH
THE LEAST AMOUNTS OVER WESTON COUNTIES. 6 TO 11 INCHES OVER THE
FAVORED AREAS OF THE NORTHERN BLACK HILLS. SEVERAL INCHES IN THE
CENTRAL AND SOUTHERN BLACK HILLS EXPECTED. 4 TO 7 INCHES IN FAR
NORTHWESTERN SOUTH DAKOTA...WITH SIGNIFICANT VISIBILITY
RESTRICTIONS. 2 TO 5 INCHES EXPECTED FROM LEMMON TO MISSION...WITH
SOME BLOWING SNOW. MORE THAN 8 INCHES POSSIBLE IN THE WATCH AREA.
EXTENDED...UPPER RIDGING WILL BUILD IN ACROSS THE REGION TUESDAY
WHICH WILL TEMPORARILY BRING DRIER CONDITIONS TO THE AREA. LATEST
GFS SHOWING A WEAKENING TREND TO THE RIDGE DUE TO A MORE ZONAL FLOW
ON THE BACKSIDE OF THE DEPARTING TROUGH. THIS WILL HELP KEEP SOME
LINGERING CLOUDS OVER THE AREA. ANOTHER CLIPPER-LIKE SHORTWAVE
TROUGH WILL QUICKLY PUSH THROUGH THE AREA WEDNESDAY. THIS WILL
QUICKLY PUSH A COLD FRONT THROUGH THE AREA...AND ALONG WITH IT A
REINFORCING SHOT OF COLD AIR. THIS WILL ALSO RESULT IN CHANCE FOR
SNOWFALL LATE TUESDAY NIGHT AND WEDNESDAY...TAPERING OFF WEDNESDAY
NIGHT. MAX TEMPS EXPECTED TO REMAIN BELOW FREEZING WEDNESDAY AND
THURSDAY...BUT WILL WARM UP AS WAA BEGINS MOVING THROUGH AHEAD OF
THE NEXT STORM AROUND NEXT WEEKEND.
&&
.AVIATION...VFR CONDITIONS ACROSS BOTH TAF SITES FOR NOW...BUT LOW
MVFR/IFR CIGS APPROACHING KGCC AS PRECIP SHIELD SPREADS EASTWARD.
IFR CONDITIONS EXPECTED ONCE RAIN/SNOW BEGINS AT KGCC ATA 00Z. KRAP
ON THE FENCE W/ SNOW SINCE MOST OF IT WILL BE WEST...BUT LOW
MVFR/IFR CONDITIONS STILL EXPECTED FOR AT LEAST PART OF TOMORROW
MORNING.
&&
.UNR...WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FOR THE PLAINS OF NORTHEASTERN WYOMING
TONIGHT THROUGH 500 AM MST MONDAY MORNING.
WINTER STORM WARNING FOR THE BEAR LODGE MOUNTAINS FROM 1100 PM
MST TONIGHT UNTIL 500 AM MST MONDAY MORNING.
SD...WINTER STORM WARNING FOR THE NORTHERN BLACK HILLS...NORTHERN
FOOTHILLS AND FAR NORTHWESTERN SOUTH DAKOTA FROM 1100 PM MST
TONIGHT UNTIL 500 AM MST MONDAY MORNING.
WINTER WEATHER ADVISORY FOR THE CENTRAL AND SOUTHERN BLACK
HILLS 500 AM MST SUNDAY MORNING THROUGH 500 AM MST MONDAY
MORNING.
WINTER WEATHER ADVISORY FROM LEMMON TO RAPID CITY AND STURGIS
500 AM MST SUNDAY MORNING THROUGH 500 AM MST MONDAY
MORNING.
WINTER WEATHER ADVISORY FROM DUPREE TO MISSION 500 AM MST
SUNDAY MORNING THROUGH 500 PM MST MONDAY AFTERNOON.
WINTER STORM WATCH FOR SOUTH CENTRAL SOUTH DAKOTA LATE SUNDAY
AFTERNOON THROUGH MONDAY AFTERNOON.
&&
HELGESON/CALDERONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1130 AM MST SAT NOV 26 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1130 AM MST (1230 PM CST) SAT NOV 26 2005 ...WINTER STORM WARNING FOR THE PLAINS OF NORTHEASTERN WYOMING FROM 500 PM MST THIS AFTERNOON UNTIL 500 AM MST MONDAY MORNING. ...WINTER STORM WARNING FOR THE BEAR LODGE MOUNTAINS OF NORTHEASTERN WYOMING FROM 1100 PM TONIGHT UNTIL 500 AM MST MONDAY MORNING. ...WINTER STORM WARNING FOR THE NORTHERN BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA FROM 1100 PM TONIGHT UNTIL 500 AM MONDAY MORNING. ...WINTER STORM WATCH FOR SOUTH CENTRAL SD LATE SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON. THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SNOW ACROSS NORTHEASTERN WYOMING TODAY...WITH ACCUMULATIONS OF AN INCH OR TWO POSSIBLE BY EVENING ACROSS CAMPBELL COUNTY. TONIGHT SNOW WILL CONTINUE IN NORTHEASTERN WYOMING AND SPREAD INTO THE BEAR LODGE MOUNTAINS...BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA. SEVERAL INCHES OF SNOW ARE POSSIBLE BY SUNDAY MORNING IN THESE AREAS. NORTHWEST WINDS WILL INCREASE AFTER MIDNIGHT CREATING SOME BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL LOW PRESSURE WILL BRING THE POTENTIAL FOR HEAVY SNOW ACROSS NORTHEAST WYOMING...THE NORTHERN BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA ON SUNDAY AND SUNDAY NIGHT. BRISK NORTHWEST WINDS WILL PRODUCE FAVORABLE UPSLOPE CONDITIONS FROM LATE SATURDAY NIGHT THROUGH LATE SUNDAY NIGHT IN THE NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS WHERE SNOW ACCUMULATIONS COULD BE IN EXCESS OF ONE FOOT IN SOME LOCATIONS. THE BRISK NORTHWEST WINDS WILL ALSO PRODUCE BLOWING AND DRIFTING SNOW IN THE WARNING AREAS. ANOTHER AREA OF HEAVY ACCUMULATING SNOW MAY DEVELOP SUNDAY NIGHT AND MONDAY OVER SOUTH CENTRAL SOUTH DAKOTA...WITH LIGHT SNOW ACCUMULATIONS EXPECTED ELSEWHERE. ANOTHER UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF SNOW TO NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATE TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479692, 5479693, 5479694.